Georgia, 2006

Hail and Damaging Winds in Georgia, August 10, 2006

August 10, 2006 · NWS FFC · 7 events in 5 counties and zones

3 thunderstorm wind, 3 lightning, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$259,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 10, 4:30 AM EST, 10 hours 10 minutes earlier.

Area forecast discussion, Aug 10, 4:30 AM EST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT THU AUG 10 2006

314 AM EDT THU AUG 10 2006 DISCUSSION
.SHORT TERM...(TODAY THROUGH SATURDAY)
LATEST UPPER CHARTS SHOW A PERSISTENT MID-UPPER RIDGE CENTERED OVER
THE LOWER MS VALLEY WITH GEORGIA ON THE EASTERN PERIPHERY. FORECAST
MODELS CONTINUE TO SHOW SUBTLE IMPULSES RIDING DOWN THE NW FLOW AND
WEAKENING THE NE-EAST SIDE OF THE RIDGE THRU THE SHORT TERM. THIS
WILL RESULT IN SLIGHTLY COOLER 500 MB TEMPS...WHICH IN TURN
INCREASES INSTABILITIES. LATEST SURFACE MAP SHOWS REMNANTS OF A WEAK
COOL FRONT STALLED ACROSS EAST TN-WEST KY AND INTO MO...WITH A
SUBTLE LEE SIDE SURFACE TROUGH NOSING IN ACROSS NE AND EAST CENTRAL
GA. ONCE AGAIN...EXPECT AN ACTIVE EAST RIDGE PERIPHERY TO INTERACT
WITH THE WEAK SURFACE TROUGH TO HELP SPARK SCATTERED TSTMS DURING
AFTERNOON AND EVENING HOURS. SINCE THE MID LEVEL RIDGE CONTINUES TO
HOLD ITS GRIP ON THE DEEP SOUTH...EXPECT WEAK LOW-MID LEVEL SHEAR
AND MID LEVEL STABILITY TO HELP HOLD MOST OF THE CONVECTION BELOW
SEVERE LIMITS. HOWEVER...AN ISOLATED SEVERE STORM OR TWO IS
POSSIBLE... ESPECIALLY DURING MAX HEATING...WITH WIND GUSTS TO 60
MPH...DIME TO PENNY SIZE HAIL...FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN THE MAIN THREATS FROM STRAY SEVERE STORMS. OTHERWISE...MOST OF
THE STORMS WILL PRODUCE 35-45 MPH WIND GUSTS...FREQUENT LIGHTNING
AND LOCALLY HEAVY RAIN. GFS IS TRYING TO PUSH A WEAK COOL FRONT DOWN
TOWARD NORTH GA BY LATE FRIDAY...THEN STALLING ACROSS CENTRAL GA ON
SATURDAY WITH A MUCH MORE ACTIVE NW FLOW ALOFT THAN THE NAM. THE NAM
ALSO HOLDS THE COOL FRONT NORTH OF GA THRU SATURDAY. TENDING TO LEAN
TOWARD THE LESS AGGRESSIVE NAM AT THIS TIME...BUT WILL CONTINUE TO
SHOW SCATTERED COVERAGE OF POPS ACROSS THE FORECAST AREA FOR FRIDAY
AND SATURDAY. HAVE LEANED TOWARD THE WARMER NAM GUIDANCE FOR HIGHS
FOR TODAY AND FRIDAY WITH CONTINUED RIDGE INFLUENCE EXPECTED.

.LONG TERM...(SATURDAY NIGHT THROUGH WEDNESDAY)
WILL SHOW A SLIGHT CHANCE POPS ACROSS THE SOUTHERN HALF OF THE
FORECAST AREA ON SUNDAY AS A WEAK FRONTAL BOUNDARY IS PROGD TO SLIP
SOUTH OF THE AREA SUNDAY AFTERNOON. HIGH PRESSURE BUILDS OVER THE
REGION ON MONDAY...LESSONING RAIN CHANCES AND PUSHING HIGHS BACK
INTO THE LOWER TO MID 90S. THIS MAY BE SHORT-LIVED THOU AS THE GFS
SHOWS ANOTHER COOL FRONT APPROACHING NORTH GA BY LATE TUESDAY...
THEN PUSHING INTO CENTRAL GA ON WEDNESDAY. HOWEVER...THE UPPER RIDGE
REMAINS STRONG SO EXPECT ISOLATED TO LOW SCATTERED COVERAGE OF TSTMS
AT BEST...AND MAINLY DURING AFTERNOON-EARLY EVENING HEATING.
&&

.AVIATION...
MAINLY VFR CONDITIONS EXPECTED AT TAF SITES.  UPPER RIDGE TO WEST OF
FORECAST AREA WITH A FEW WEAK IMPULSES MOVING THROUGH FLOW ACROSS
FORECAST AREA BY THIS AFTERNOON.  CLOUD COVER WILL REMAIN ABOVE 3KFT
THROUGHOUT FORECAST PERIOD.  EXPECT ISOLATED VISIBILITIES TO DROP
INTO MVFR CRITERIA THROUGH 12Z...OTHERWISE REMAIN ABOVE 5 SM.
MODELS INDICATING THUNDER A LITTLE LATER TODAY AND HAVE VCTS AFTER
19Z WITH TEMPO -TSRA 22-02Z.  MAINLY WEST WINDS WILL PREVAIL
05-08KTS ACROSS THE TAF SITES.
&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         94  74  91  72 /  50  30  50  40
ATHENS          94  73  93  72 /  50  30  50  40
GAINESVILLE     93  74  91  71 /  40  30  50  40
ROME            97  74  92  75 /  40  30  50  40
COLUMBUS        95  76  92  74 /  50  40  50  30
MACON           96  76  94  74 /  50  30  50  30
PEACHTREE CITY  93  73  91  72 /  50  30  50  30
CARTERSVILLE    91  71  89  71 /  50  30  50  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

39
Hazardous weather outlook, Aug 10, 10:30 AM EST, 4 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT THU AUG 10 2006

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111015-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER NORTH AND CENTRAL
GEORGIA THIS AFTERNOON AND EVENING.

.SYNOPSIS...
THE UPPER LEVEL RIDGE OVER THE SOUTHEAST WILL CONTINUE TO DRIFT
WESTWARD AS SEVERAL WEAK IMPULSES MOVE ACROSS PORTIONS OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON. A WEAK SURFACE BOUNDARY OVER
NORTH AND CENTRAL GEORGIA WILL ACT AS A FOCUS FOR CONVECTIVE
DEVELOPMENT THIS AFTERNOON.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE DAMAGING WINDS...
HAIL UP TO QUARTER SIZE AND FREQUENT CLOUD TO GROUND LIGHTNING.
LOCALLY HEAVY RAIN WILL ALSO BE POSSIBLE.

.DISCUSSION...
THE WARM...MOIST AIRMASS ACROSS THE REGION...COMBINED WITH A WEAK
SURFACE BOUNDARY AND DAYTIME HEATING WILL PRODUCE SCATTERED
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA BY THIS AFTERNOON.
THE AIRMASS ACROSS THE AREA WILL BECOME INCREASINGLY UNSTABLE THIS
AFTERNOON WITH CAPE VALUES IN THE 2000 TO 3000 RANGE AND LIFTED
INDICES AROUND -4 TO -6. THE LACK OF VERTICAL WIND SHEAR WILL LIMIT
SEVERE POTENTIAL TO ISOLATED POSSIBLE THIS AFTERNOON AND EVENING.
THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL BE BETWEEN 2 AND 10
PM...ACROSS NORTH AND CENTRAL GEORGIA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY...MAINLY DURING THE
AFTERNOON AND EVENING. A MODERATELY STRONG COLD FRONT WILL APPROACH
GEORGIA LATE FRIDAY WHICH COULD ENHANCE SEVERE THUNDERSTORM
POTENTIAL FRIDAY AFTERNOON AND FRIDAY NIGHT ESPECIALLY ACROSS NORTH
GEORGIA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT REQUIRED THROUGH TONIGHT. HOWEVER...ANY
REPORTS OF SEVERE WEATHER SHOULD BE RELAYED AS SOON AS POSSIBLE TO
YOUR LOCAL EMERGENCY COORDINATOR AND THE NATIONAL WEATHER SERVICE.

In the hours before

Special weather statement, Aug 10, 1:34 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
234 PM EDT THU AUG 10 2006

GAZ014-101900-
234 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN SOUTHERN DAWSON COUNTY UNTIL 300 PM EDT...

AT 232 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DOUGHERTY...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE FREQUENT CLOUD TO GROUND
LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS SOUTHERN
DAWSON COUNTY THROUGH 300 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE DOUGHERTY AND DAWSONVILLE. BRIEF HEAVY DOWNPOURS MAY
CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS DAWSON COUNTY...INCLUDING THE CITIES OF
DOUGHERTY AND DAWSONVILLE. RESIDENTS IN THIS AREA SHOULD STAY
INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED
UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 2:01 PM EST, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
301 PM EDT THU AUG 10 2006

GAZ019-101945-
301 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS AND FREQUENT LIGHTNING
IN FLOYD COUNTY UNTIL 345 PM EDT...

AT 257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER ARMUCHEE...MOVING SOUTHEAST AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
FLOYD COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE ARMUCHEE...SHANNON...ROME...PINSON AND LINDALE.
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES ACROSS FLOYD COUNTY...INCLUDING THE CITIES OF
ARMUCHEE...SHANNON...ROME...PINSON AND LINDALE. RESIDENTS IN THIS
AREA SHOULD STAY INDOORS. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD
NOT BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 2:04 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
304 PM EDT THU AUG 10 2006

GAZ022-101945-
304 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 40 MPH WINDS AND FREQUENT LIGHTNING
IN FORSYTH COUNTY UNTIL 345 PM EDT...

AT 302 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER COAL MOUNTAIN...MOVING SOUTH AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 40 MPH AS IT MOVES ACROSS
FORSYTH COUNTY THROUGH 345 PM EDT. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE MATT...CHESTATEE...COAL MOUNTAIN...DREW AND CUMMING.
HEAVY DOWNPOURS MAY CAUSE PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT
BE USED UNLESS IN AN EMERGENCY.
Special weather statement, Aug 10, 2:35 PM EST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
335 PM EDT THU AUG 10 2006

GAZ004-102000-
335 PM EDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT FOR 45 MPH WINDS AND FREQUENT LIGHTNING
IN WHITFIELD COUNTY UNTIL 400 PM EDT...

AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DALTON...MOVING SOUTHEAST AT 10 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 45 MPH AS IT MOVES ACROSS
WHITFIELD COUNTY THROUGH 400 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE DALTON AND TILTON. BRIEF HEAVY DOWNPOURS MAY CAUSE
PONDING OF WATER ON ROADWAYS.

LIGHTNING DETECTION SYSTEMS INDICATE NUMEROUS CLOUD-TO-GROUND
LIGHTNING STRIKES. RESIDENTS IN THIS AREA SHOULD STAY INDOORS.
ELECTRICAL APPLIANCES AND TELEPHONES SHOULD NOT BE USED UNLESS IN AN
EMERGENCY.

The radar

The Northeast Alabama radar (KHTX), 103 km away, was scanning. The volume nearest the first event began at 19:39 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 lightning, 1 hail. Local standard time, as filed.

Hail, Whitfield

When
August 10, 2:40 PM EST to 2:45 PM EST
Where
Whitfield County, 2 mi NW of Dalton
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.783, -84.967

The Whitfield County Emergency Management Director reported quarter-sized hail northwest of Dalton and the public reported penny-sized hail in Dalton.

Thunderstorm Wind, Whitfield

When
August 10, 2:40 PM EST to 2:45 PM EST
Where
Whitfield County, 2 mi NW of Dalton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
34.783, -84.967

A storm spotter reported that several trees were blown down in and around Dalton. Most of the damage to trees was reported in the historic parts of the city. About five large oak trees were down in the area between Walnut Avenue and Glenwood Avenue. A couple of traffic signals and a mailbox were damaged by the downed trees.

Thunderstorm Wind, Murray

When
August 10, 3:09 PM EST to 3:10 PM EST
Where
Murray County, Chatsworth
Measured
39 kt (45 mph) estimated gust
Property damage
$5,000
Reported by
NEWSPAPER
Coordinates
34.767, -84.767

The Daily Citizen of Dalton reported that a tree fell on a home on Harrier's Way during a strong thunderstorm. The tree caused some minor damage to the structure.

Lightning, Gwinnett

When
August 10, 3:26 PM EST
Where
Gwinnett County, Lawrenceville
Property damage
$200,000
Reported by
NEWSPAPER
Coordinates
33.962, -84.024 (the zone’s center; the record gives no point)

The Gwinnett Daily Post reported that lightning struck a home on Waverly Drive. The home was destroyed by the resulting fire. A firefighter sustained minor injuries when he fell through the floor of the burning home. Four adults and two children escaped without injury, but were displaced as a result of the home loss. Two dogs survived the fire, but two cats did not.

Lightning, Cherokee

When
August 10, 3:51 PM EST
Where
Cherokee County, 2 mi W of Woodstock
Property damage
$41,000
Reported by
EMERGENCY MANAGER
Coordinates
34.244, -84.476 (the zone’s center; the record gives no point)

The Cherokee County Emergency Management Director reported that several homes in the southern and east central part of the county sustained damage from lightning strikes. Two homes in the Woodstock area were struck by lightning, with $20K and $10K in damages, respectively. Two other homes were struck in the Holly Springs area with $5K and $1K in damages, respectively. Lightning also caused $5K in damages to electronic equipment at the 911 Center in Canton. Damaged equipment included the phone system, satellite, and televisions.

Lightning, Douglas

When
August 10, 5:37 PM EST to 5:50 PM EST
Where
Douglas County, Lithia Spgs
Property damage
$10,000
Reported by
GOVT OFFICIAL
Coordinates
33.702, -84.768 (the zone’s center; the record gives no point)

The Douglas County 911 Center reported that at least two homes were set on fire by lightning strikes. Exact damage information was not determinable.

Thunderstorm Wind, Douglas

When
August 10, 5:41 PM EST to 5:42 PM EST
Where
Douglas County, Lithia Spgs
Measured
39 kt (45 mph) estimated gust
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
33.783, -84.650

The Douglas County 911 Center reported that a couple of trees were blown down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2006Every state in 2006This day in weather historyWarnings in Georgia, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531400, 5531470, 5531471, 5531475, 5531474, 5531473, 5531472.